ARICEPT, what am I to expect with this?

Follow
Share

Mum was diagnosed yesterday with "vascular deterioration" he has given me a persription for ARICEPT?

He said she may get an upset stomach but ive heard it can cause hallucinations maybe on this site?

Others have said theres no point? Any advice?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
22

Answers

Show:
1 2 3
Thanks 4 days now and just nausea as ive said ill give it a month but if she is going to be sick everyday then no way. My mum is a little calmer but i think this is just a phase of the dementia shes going through she just seems in a world of her own but in good mood not depressed. I agree that I am not too keen on giving them anymore drugs unless it really helps. Its suppose to slow down the deterioration if this gives us more time with her then we will see if she starts to deteriorate anyway then ill take her off them.
Helpful Answer (0)
Report

As a retired RN, I SO agree with you! My Dad took these drugs when he was handling himself OK, on advice of his neurologist. In early dementia, if no side effects, they may have kept him functioning better...who knows. He got 8 more years of life, functioning fairly well. BUT, what I see with how those not educated in medicine, nursing and such, assume with these drugs, IS that they will 'reverse' the illness effects. My Mom was one. She still thinks someone can give my dad some drug that will make all this 'better' and he will be able to be like he was 5 years ago. It's what she talks about all the time, what she hopes for. And even though she did not take the initiative to be feeding him well all his life, NOW, when the disease is severe, she thinks if 'someone' would be there to feed him the right foods and 'make' him eat them, he would get better! Now that he has no teeth, must be on a soft diet, and is getting better nutrition in his facility than she was providing at home, she constantly criticizes their food choices and say it's keeping him from getting well. I generally don't want to try any mind altering drugs...preferring natural care first. I use essential oils for my chronic pain and get better results than I got with narcotics and all their side effects! I agree with Melatonin too. Got my dad to try that early on....but later in his disease if the doc didn't order it, he was having nothing to do with trying anything new. As Dad's very smart caregiver used to say to my Mom, " It becomes time, at some point, to simply say, It IS what it IS....and give him lots of love, hugs and support rather than push and criticize him all the time for what happens or how he acts". That however, used to just make Mom mad. And now it's her turn to go through it all herself.
Helpful Answer (1)
Report

Folks, know that no pill will change a dementia diagnosis. Doctors give Aricept, Namenda, and others just to say they are trying to "help", but these drugs have more side effects than benefits. Since the diagnosis will not change, the patient is not really helped, then with the constipating side effects, why would anyone subject their loved one to these drugs? But, you must decide. My husband doesn't take any of those meds and I don't try and "control" him. I just let him explode now and then, walk away, and when I return, he has calmed down and forgotten what it was he was angry about...Sleeplessness, try Melatonin about 1.5 - 3 mg. over-the-counter. Isn't a drug, won't cause addiction, and your loved one will get some sleep. Combative behaviors? Leave them alone and do not confront, just walk away. Try simple measures instead of drugs. That's what I do and I am trained in medicine.
Helpful Answer (0)
Report

That's what is so difficult with all of this. Everyone can react differently. We really didn't find anything that didn't cause more problems than what we were trying to avoid or help. Think the only thing you can do at this point is try what they recommend and then raise cain to get them off of it if it is not working or is causing additional problems. The doctors are only relying on what info is out there and there just isn't enough available for dementia or alzheimers. They end up trying to control symptoms and it's frequently not a good answer. When & how to coordinate the meds is necessary, I agree. Sometimes too I think we just need to try elimination. Doctors & PA's can frequently be guilty of trying too much and it backfires on the patients and caregivers -nightmares for all!
Helpful Answer (1)
Report

The BIG question is what else is the patient on? Talk to your pharmacist about what should be given first and how to correctly time space apart each drug.
Helpful Answer (0)
Report

My Mom had severe diarrhea and nightmares. She had to go off of it. Turns out she probably didn't have AD to begin with. She ended up going off of her Parkinson's medication, and most of the symptoms of the AD went with the medication. She's now feeling much better after going off both of those medications.
Helpful Answer (0)
Report

My Dad is on aricept. It has not slowed his progression, but he is calmer and seems more content. I'll take that any day to an angry upset dad! He was a bit of a handful when he first moved here, but when we increased his dose to 10mg he settled in. He likes to do chores again (that he can handle) and is less likely to get upset over things and stubborn. I guess we were lucky. Also, I have found it very affordable, about $10. for the month. I wish his other meds were this cheap!
Helpful Answer (0)
Report

As far as coconut oil is concerned....you try anything. You never know. It did not work for my husband, but many people say it has helped their loved one. But my husband is very different, not like the 'regular' alzheimer patients!
Helpful Answer (0)
Report

Yes ive heard of hallucinations with this her doctor did say everyone is different but he will try something else if this dosnt suit her.
Any signs of hallucinations or insomnia or other "mad stuff" then shes off them an hallucination would scare the hell out of her shes always been terrified of ghosts or anything like that.
We had a break in last year I was a basket case after it SHE was ok and said " id rather a burglar in my room than a ghost"?? Me id rather a ghost!! No my mum would freak with hallucinations so lets hope its just nausea. Its very interesting how so many here have different stories on aricept and very few say it worked??
Helpful Answer (0)
Report

Aricept can have significant side effects. It caused problems for my mother -insomnia and what I guess were hallucinations and a lot of confusion. She could not sleep and would be totally out of it at night -in & out of bed every few minutes, getting down in the floor, back & forth to bathroom, horrible confusion -to the extent I had to hire sitters to stay at night with her. The doctor did change the med to morning instead of evening, but frankly I did not see that this med helped her although changing it to morning did help some. Mom had dementia.

What I found astounding was that many Dr.'s said they weren't aware of any problems Arricept caused and one of them even told me it couldn't cause sleeplessness -wasn't possible.... Well, read the freaking label or listen to your patients :( Problem with most of the meds prescribed for dementia is that they have horrendous side effects for many people that can create more problems or worsen what you're dealing with. As caregivers we suffer right along with our loved ones because their brain's are so wacked out from either the disease or the meds that it's impossible for them to be comfortable -there is so little we can do that can effect that reality.
Helpful Answer (0)
Report

1 2 3
This question has been closed for answers. Ask a New Question.
Related
Questions